The contraceptive pill is one of the most important scientific inventions in women’s health in the last half a century (hurray for freedom, right?). But one lesser discussed side effect is how a woman’s sex drive on the pill can change. Whether you’ve developed more energy than a Duracell rabbit, or you’re experiencing dryness worse than the Sahara, don’t worry; there is an explanation for the changes to your body and your sex drive on the pill. So if you’re worried about what’s ‘normal’, read on.
As many of us are aware, the pill is a wondrous invention indeed; it affords women the freedom to choose when to have children. It can also be used to stop and delay periods, assist some women with migraines, help others with skin problems and even lower the risk of some cancers. At this stage, it’s pretty hard to imagine our lives without it, right? But you should remember that the pill doesn’t work perfectly for all women at all times; hormones can affect the human body in different ways, after all.
When it comes to the female libido, most birth control users report no change at all. But for others, a decreased sex drive on the pill can affect their intimate relationships and self-confidence, whereas some women report a greater desire to have sex, which can also impact greatly upon their lives (usually in a positive way!). Whatever situation you find yourself in, remember that all reactions are totally fine – there is no ‘normal’ when it comes to your sex drive on the pill. The way your body behaves is just the way its supposed to – and you’ll always be able to switch contraceptives if you don’t like how you feel. Here, we’ve broken down what causes changes in your sex drive on the pill and what to do about it.
Help! Why has my sex drive on the pill decreased?
A dip in desire to have sex can be caused by several factors, before linking it to your contraceptive maybe ask yourself; “Is my relationship going as well as it could?”, or, “am I under a lot of stress?”. Lifestyle factors are usually the most common cause of libido loss in women.
However, if you think your pill may be preventing you from working up a sexual appetite, there are some scientific reasons as to why. Contraceptive pills work by releasing hormones that stop ovulation, but even if you don’t have a period each month, your ovaries are still active and produce testosterone, which helps regulate your sex drive. The oestrogen in your birth control affects testosterone levels meaning that there’s less of it floating around your body and your hormone levels can remain pretty stable instead.
If you’re one of those women who, before taking contraception, used to enjoy having huge spikes in their sex-drive around the time of their period (i.e. you became excited a lot more easily) you might therefore notice this ‘levelling out’ of your sexual appetite and find it upsetting. Changes in oestrogen levels may also contribute to vaginal dryness during sex too, which in turn, can affect your confidence level in the bedroom and make it difficult to connect with your partner.
Help! Why has my sex drive on the pill increased?
On the other hand, some women will experience an increased sex drive on the pill. This higher libido can be psychological as the consequence of falling pregnant is removed from the act of having sex. But also, as contraceptives prevent the body’s natural shedding of the lining of the uterus and instead produce imitation periods, many users report a reduction in cramping, headaches and other general menstrual discomfort, the absence of which can contribute to whetting your sexual appetite.
What to do about the change in sex drive on the pill
In most cases, any changes to your libido on the pill will even out within a few months and that includes increased libido. However, if you’re currently taking birth control pills and need to increase your libido, speak to your GP about your worries and they may be able to find you a better option. Sometimes, a lowered sex drive can be altered by switching to a pill with more oestrogen and less progesterone can help restore your va-va-voom in some cases. And of course non-hormonal contraceptives such as condoms or a copper IUD, will not interfere with your sex drive at all.